JAY H. HOOFNAGLE, M.D.; GEOFFREY M. DUSHEIKO, M.D.; DANIEL F. SCHAFER, M.D.; E. ANTHONY JONES, M.D.; KENNETH C. MICETICH, M.D.; ROBERT C. YOUNG, M.D.; JOSE COSTA, M.D.
Two patients referred for cancer chemotherapy were found to be chronic, asymptomatic hepatitis B surface antigen (HBsAg) carriers. They had normal serum aminotransferase levels, but their sera were positive for HBsAg and antibody to hepatitis B e antigen. Both patients developed acute, icteric hepatitis within 3 months of starting cycled chemotherapy. In both cases, the disease seemed to be caused by a recurrence of type B hepatitis; it was accompanied by a marked increase in HBsAg titer and the appearance of hepatitis B virus DNA and DNA polymerase in the serum. One patient had a second episode of acute hepatitis after a second course of chemotherapy, but both patients ultimately recovered and became seronegative for HBsAg. Thus, it seems that cancer chemotherapeutic agents can reactivate type B hepatitis in asymptomatic HBsAg carriers. This reactivation is most likely due to an increase in hepatitis B virus synthesis followed by a rebound in host immune responses to hepatitis B virus infection when therapy is stopped. Such a phenomenon could have important implications for the therapy of chronic hepatitis B virus infection.
Learn more about subscription options.
Register Now for a free account.
HOOFNAGLE JH, DUSHEIKO GM, SCHAFER DF, JONES EA, MICETICH KC, YOUNG RC, et al. Reactivation of Chronic Hepatitis B Virus Infection by Cancer Chemotherapy. Ann Intern Med. 1982;96:447–449. doi: 10.7326/0003-4819-96-4-447
Download citation file:
Published: Ann Intern Med. 1982;96(4):447-449.
Gastroenterology/Hepatology, Infectious Disease, Liver Disease.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only